Indiana, 2004

Tornadoes and Flash Flood in Indiana, May 30, 2004

May 30, 2004 · NWS LOT · 12 events in 3 counties and zones

6 thunderstorm wind, 2 hail, 2 tornado, 1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 5:30 PM CST, 40 minutes earlier.

Area forecast discussion, May 30, 5:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT SUN MAY 30 2004

.DISCUSSION...
WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY
SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO
ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE
EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR
EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE
THUNDERSTORMS REMAINS.

RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS
MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND
TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S
STORMS WILL ONLY AGGRAVATE THE ISSUE.

&&

.AVIATION...

FOR 00Z TAFS...SHOWERS AND TSTMS MOVING THROUGH TERMINALS THIS
EVENING. THE MAIN LINE SHUD BE THRU RFD AT ONSET OF TERMINALS BTWEN
00Z AND 01Z AT DPA AND ORD...BY 02Z AT MDW...AND 03Z AT GYY. A
COUPLE HOURS OF RAIN WITH TSTMS VCNTY FOR A COUPLE HOURS PAST THE
+TSRA LINE OF STORMS...THEN A COUPLE MORE HOURS OF SHOWERS WITH MVFR
VSBY AND VFR CIG TIL AROUND MIDNIGHT. GOING VFR CIG AND VSBY AFTER
RAIN ENDS WITH WINDS SWITCHING FROM SOUTH TO SOUTHWEST. FROPA DUE
AROUND THAT TIME WITH WINDS CONTINUING TO WEST BY MRNG. SECONDARY
WAVE MOVING THRU MONDAY AFTN WITH STEEP LAPSE RATES. THIS CUD
PRODUCE SOME AFTN SHOWERS...PSBLY AN ISOLATED TSTM...BUT GENERALLY
VFR CONDITIONS. WINDS HOWEVER PICKING UP TO 25+ KTS BY AFTN WITH
PRETTY GOOD MIXING.

RLB

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 3:30 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH
IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA.

HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG
SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG
THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND
MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS.
RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS
OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-311100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT
TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

CLK

In the hours before

Local storm report, May 30, 5:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
633 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          6 SW DWIGHT             41.04N 88.51W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO

&&

WEN
Local storm report, May 30, 5:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     PONTIAC                 40.88N 88.64W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            TREES UPROOTED.

&&

WEN
Local storm report, May 30, 5:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
            ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.

&&

WEN
Local storm report, May 30, 5:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            8 W DWIGHT              41.10N 88.58W
05/30/2004                   LIVINGSTON         IL   AMATEUR RADIO

            ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200

&&

WEN
Local storm report, May 30, 5:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
653 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            MENDOTA                 41.55N 89.12W
05/30/2004                   LA SALLE           IL   NWS EMPLOYEE

            STREET FLOODING - CREEKS OVER FLOWING. 11/2 INCHES IN ONE
            HOUR AND 45 MINUTES.

0638 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
            ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.

0635 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   TRAINED SPOTTER

            TREES DOWN RT 47 AND RT 126

0630 PM     TSTM WND DMG     PONTIAC                 40.88N 88.64W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            TREES UPROOTED.

0630 PM     FLOOD            8 W DWIGHT              41.10N 88.58W
05/30/2004                   LIVINGSTON         IL   AMATEUR RADIO

            ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200

0612 PM     TORNADO          6 SW DWIGHT             41.04N 88.51W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO

0607 PM     HAIL             4 S RANSOM              41.10N 88.66W
05/30/2004  0.75 INCH        LIVINGSTON         IL   TRAINED SPOTTER

            AT ROUTES 170 AND 17.

&&

WEN
Local storm report, May 30, 6:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
703 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     AURORA                  41.77N 88.29W
05/30/2004                   KANE               IL   EMERGENCY MNGR

            TREES UPROOTED AT INTERSECTON OF DUAGN AND RT 30

0641 PM     TSTM WND DMG     4 N PLANO               41.72N 88.53W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREE DOWN ON CAR WITH PERSON TRAPPED INSIDE

0610 PM     HAIL             RANSOM                  41.16N 88.66W
05/30/2004  0.88 INCH        LA SALLE           IL   TRAINED SPOTTER

&&

WEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 tornado, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Benton

When
May 30, 6:10 PM CST to 6:15 PM CST
Where
Benton County, Chase
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.333

Tornado, Newton

When
May 30, 6:32 PM CST to 6:37 PM CST
Where
Newton County, 3 mi E of Kentland
Rating
F0
Path length
2.5 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.383

The tornado began at a quarry about 3 miles east of Kentland, on US 24, just west of Meridian Road. It continued moving east northeast for about 2 1/2 miles. At the quarry, an antenna was blown down, windows and garage doors were blown out at a building. Another metal building had the west wall pushed in and part of the roof peeled off. An empty hopper railroad car was pushed about 50 yards down the track. At the east end of the quarry, along Meridian Road, a fence was ripped up and thrown across the road and into a field. Two power poles were snapped. Grain bins were destroyed near County Road 100 East on US 24.

Thunderstorm Wind, Jasper

When
May 30, 6:32 PM CST
Where
Jasper County, 5 mi SW of Wheatfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.150, -87.117

Trees were blown down at Highway 231 and County Road 800 North.

Thunderstorm Wind, Newton

When
May 30, 6:32 PM CST
Where
Newton County, Kentland
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.433

Large tree limbs were blown down.

Hail, Benton

When
May 30, 6:33 PM CST to 6:38 PM CST
Where
Benton County, Boswell
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.517, -87.383

Thunderstorm Wind, Benton

When
May 30, 6:35 PM CST
Where
Benton County, Boswell
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.383

Six to 8 inch diameter tree limbs were blown down.

Tornado, Newton

When
May 30, 6:38 PM CST to 6:45 PM CST
Where
Newton County, 1 mi W of Brook
Rating
F0
Path length
4.5 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -87.383

The tornado began about 1 1/2 miles west of Brook just south of highway 16, and it continued moving east northeast for 4 1/2 miles before ending near the Iroquois River, north of Foresman. The tornado was about 20 yards wide. It briefly produced F1 damage with estimated winds of 70 to 90 mph on the west side of Brook where large trees were damaged and there was roof damage to homes. The tornado only produced minor damage to roofs as it went through the center of the business district. Tree limbs were also knocked down on the northeast side of town. East of Brook, on County Road 300 East, a machine shed was destroyed and part of the roof was taken off another shed. A large tree was taken down near State Road 55.

Thunderstorm Wind, Benton

When
May 30, 6:45 PM CST
Where
Benton County, Fowler
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Flood, Benton

When
May 30, 6:59 PM CST to 8:00 PM CST
Where
Benton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

A total of 4.5 inches of rain throughout the day produced flooding throughout the county.

Thunderstorm Wind, Benton

When
May 30, 7:00 PM CST
Where
Benton County, 10 mi SW of Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.450

Large tree limbs were blown down in the southwest corner of Benton County.

Flash Flood, Jasper

When
May 30, 7:00 PM CST to 8:00 PM CST
Where
Jasper County, Remington
Reported by
LAW ENFORCEMENT
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Two to 5 inches of rain fell over the area. Street flooding was reported.

Thunderstorm Wind, Jasper

When
May 30, 7:00 PM CST
Where
Jasper County, Remington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.150

Trees and power lines were blown down. A truck was overturned on Interstate 65.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397476, 5397477, 5397478, 5397479, 5397480, 5397537, 5397538, 5397539, 5397540, 5397302, 5397541, 5397542.